Kansas, 2009

Winter Storm and Winter Weather in Kansas, December 6 to 8, 2009

December 6 to 8, 2009 · NWS ICT · 16 events in 13 counties and zones

A two pronged winter storm moved across the region during the period of December 6th through December the 8th, 2009. The initial system on December 6th spread a thin layer of freezing drizzle across portions of Central Kansas, which produced numerous automobile accidents with one leading to a death.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
9
Property damage
$580,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A two pronged winter storm moved across the region during the period of December 6th through December the 8th, 2009. The initial system on December 6th spread a thin layer of freezing drizzle across portions of Central Kansas, which produced numerous automobile accidents with one leading to a death. A more potent low pressure area tracked along the Kansas/Oklahoma border on December 7th and 8th, 2009. This system led to a band of heavy snow across Central Kansas with a band of 6 to 12 inches along a line from Great Bend, Kansas to Salina, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 6, 5:55 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Dec 6, 5:55 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
555 AM CST SUN DEC 6 2009

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

EXPECT DETERIORATING AVIATION CONDITIONS FROM KRSL TO KICT TO KCNU
RESPECTIVELY...AS THE DAY PROGRESSES AS A WINTER STORM SYSTEM MOVES
ALONG THE KS/OK BORDER.  THE COMBINATION OF THIS SYSTEM AND A COLD
FRONTAL BOUNDARY OOZING SOUTH ACROSS CENTRAL KS WILL LEAD TO
CEILINGS SLOWLY DROPPING TO MVFR BETWEEN 15Z-23Z/SUN AS LOW LEVEL
MOISTURE SATURATES THE LOWER LAYERS.  THE LOW LAYERS SATURATING WILL
ALSO LEAD TO AREAS OF FZDZ DEVELOPING ACROSS PORTIONS OF CENTRAL KS
BETWEEN 18Z/SUN-00Z/MON AS SFC TEMPS ACROSS CENTRAL KS REMAIN BELOW
FREEZING TODAY. THIS FZDZ CHANCE WILL EVENTUALLY CHANGEOVER TO -SN
AS THE LATE AFTERNOON CONTINUES FOR KRSL/KSLN AND KHUT AS COLDER AIR
CONTINUES TO WORK INTO THE AREA. EXPECT MAINLY A DZ CHANGING TO
LIGHT SNOW CHANCE FURTHER SOUTH ACROSS THE KICT AND KCNU TAF SITES
WHERE SLIGHTLY WARMER SFC TEMPS WILL BE LOCATED DURING THE DAYLIGHT
HOURS.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 313 AM CST SUN DEC 6 2009/

DISCUSSION...

MAIN FORECAST CONCERN WILL BE THE FIRST WINTER STORM TO AFFECT THE
REGION ON MON NIGHT-TUE.

TODAY-TONIGHT:
COLD FRONTAL BOUNDARY MAKING SLOW PROGRESS INTO NORTH CENTRAL KS AT
THIS TIME WITH 290-295K ISENTROPIC LIFT BEGINNING TO INCREASE ACROSS
THE AREA AHEAD OF A SHORTWAVE PULLING OUT OF THE SOUTHERN ROCKIES.

THIS 290-295K ISENTROPIC LIFT WILL CONTINUE TO SATURATE THE LOW
LAYERS AS THE MORNING HOURS CONTINUE...WITH SHORT TERM FORECAST
SOUNDINGS SUGGESTING ENOUGH SATURATION FOR DRIZZLE FORMATION BY
SOMETIME IN THE AFTERNOON.  THIS SATURATION WILL CONTINUE TO
SATURATE THE LOW LAYERS...FIRST IN CENTRAL KS...CLOSEST TO THE COLD
FRONTAL BOUNDARY...AND THEN GRADUALLY FURTHER SOUTH INTO SOUTH
CENTRAL KS BY LATE AFTERNOON.  THE LOW LEVEL SATURATION WILL LEAD TO
DRIZZLE DEVELOPING ACROSS CENTRAL KS AND EVENTUALLY SOUTH CENTRAL KS
AS THE DAYTIME HOURS PROGRESS. COLD FRONTAL BOUNDARY OOZING INTO
CENTRAL KS WILL KEEP TEMPERATURES BELOW FREEZING ACROSS MOST OF
CENTRAL KS TODAY...SO ANY DRIZZLE THAT FALLS WILL FREEZE ON CONTACT
WITH THE GROUND. THIS COLD AIR WILL BECOME DEEP ENOUGH FOR THE
FREEZING DRIZZLE TO CHANGEOVER TO LIGHT SNOW LATE THIS AFTERNOON
WHICH WILL CERTAINLY CAUSE TRAVEL HEADACHES WITH SLICK SPOTS ON
ELEVATED OR UNTREATED SURFACES. SO WILL KEEP CURRENT WINTER WEATHER
ADVISORY GOING FOR CENTRAL KS...BUT WILL EXTEND IT INTO THE EVENING
HOURS.

FURTHER SOUTH...SURFACE TEMPS WILL BE CRITICAL AS SURFACE BAROCLINIC
ZONE SETS UP ACROSS THE FORECAST AREA WITH FREEZING LINE...GENERALLY
JUST NW OF THE KANSAS TURNPIKE...WITH SHALLOW COLD AIR SEEPING INTO
PORTIONS OF SOUTH CENTRAL KS. THINK PRECIP WILL START OUT IN SRN KS
AS DRIZZLE AND EVENTUALLY CHANGEOVER TO LIGHT SNOW AS COLDER AIR
SHIFTS EASTWARD INTO THE AREA.

SHORT RANGE MODELS COMING IN A LITTLE SLOWER WITH SATURATION...AND
THUS KEEP THE MIXED PRECIP AROUND A LITTLE LONGER INTO THE EVENING
HOURS...SO WILL EXTEND ADVISORY INTO THE EVENING.  THIS FIRST
SHORTWAVE WILL FINALLY PULL THE COLDER AIR ACROSS THE WHOLE FORECAST
AREA DURING THE EVENING HOURS...BRINGING DRIER AIR INTO THE FORECAST
AREA AS WELL...BRINGING THE PRECIP CHANCES TO AN END. KETCHAM

MON-TUE NIGHT:
THESE PERIODS WILL BE THE MOST ACTIVE THROUGH THIS FORECAST PACKAGE
AS THE FIRST SIGNIFICANT WINTER STORM OF THE SEASON IMPACTS THE
CENTRAL PLAINS.

BY 00Z TUE THE MAIN PIECE OF UPPER ENERGY WILL STILL BE BACK OVER
CENTRAL CA AS RETURN FLOW STARTS TO GET CRANKED UP ACROSS THE
PLAINS. PRECIP WILL START MON NIGHT AS DEEP/PERSISTENT ISENTROPIC
LIFT COMMENCES IN THE 285-295K LAYERS. BY 12Z TUE THE MAIN VORT MAX
WILL BE APPROACHING THE FOUR CORNERS REGION WITH THIS FEATURE
KICKING OUT INTO THE PLAINS BY AROUND 00Z WED. AT THIS POINT THE GFS
IS SLIGHTLY FASTER SWINGING IT ACROSS THE AREA BUT THERE IS PLENTY
OF MODEL CONSENSUS THAT NORTH CENTRAL KS/SOUTHERN NEBRASKA WILL GET
THE BRUNT OF THE SNOW. WHILE THIS SYSTEM DOES MOVE OUT FAIRLY
QUICKLY AND NEVER CLOSES OFF...THE BAND OF HEAVY SNOW OVER CENTRAL
KS WILL BE THE RESULT OF A PROLONGED PERIOD OF SNOW...STARTING MON
NIGHT WITH ISENTROPIC LIFT AND ENDING TUE EVENING AS THE DEFORMATION
ZONE SWINGS THROUGH. AT THIS POINT IT APPEARS THE BEST POTENTIAL FOR
SOME HIGHER SNOWFALL RATES WILL BE TUE AFTERNOON WITH BOTH THE GFS
AND NAM SHOWING SOME CSI BANDING POTENTIAL.

AS FAR AS PRECIP TYPE GOES CENTRAL KS SHOULD STAY IN ALL SNOW
THROUGHOUT WITH WICHITA IN THE CLASSIC TRANSITION ZONE. WOULD ALSO
NOT BE SURPRISED TO SEE RAIN AS THE MAIN PRECIP TYPE DURING PART OF
THE DAY TUE WITH THE SURFACE LOW PLACEMENT ALONG THE KS-OK BORDER.
TO MAKE MATTERS WORSE...STRONG NORTH WINDS ON THE BACK SIDE OF THIS
SYSTEM MAY CAUSE SOME BLOWING AND DRIFTING. WITH ALL OF THIS FEEL
CONFIDENT ENOUGH AT THIS POINT TO THROW A FEW COUNTIES IN A WINTER
STORM WATCH...ESPECIALLY WITH THE POTENTIAL FOR BLOWING AND DRIFTING.

WED-SAT:
BY 12Z WED THIS SYSTEM WILL BE APPROACHING THE OHIO VALLEY AS A
BROAD UPPER TROUGH REMAINS SITUATED OVER THE PLAINS. THIS WILL
RESULT IN WELL BELOW NORMAL TEMPS FOR BOTH WED AND THU. THE UPPER
FLOW WILL START TO FLATTEN OUT FOR FRI AND SAT WHICH SHOULD ALLOW
TEMPS TO MODERATE SOME.

LAWSON

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE TERMINAL CONTINUING TO DRAW THE MOST ATTENTION IS KRSL TOWARD
WHICH A SE-SAGGING COLD FRONT CONTINUES TO APPROACH. AT 9 PM CST
THE FRONT CURVED FROM KLNK SW TO KHLC TO JUST S OF KGLD. STILL
EXPECT THE FRONT TO CONTINUE DRIFTING SE THROUGHOUT THE NIGHT WITH
THE BOUNDARY LIKELY STALLING IN A SW-NE MANNER FROM THE TX PANHANDLE
THROUGH CNTRL KS TO EXTREME NW MO AS THE LEAD MID-LVL SHORTWAVE
SHEARS WHILE SPRINTING NE ACROSS KS. AS SUCH NOW BELIEVE THAT MVFR
CIGS WILL NOT REACH KRSL TIL BETWEEN 06/12Z & 06/15Z WHEN MOIST
UPSLOPE/ISENTROPIC ASCENT SHOULD INCREASE MARKEDLY. THE BEHAVIOR OF
THE FRONTAL BOUNDARY WILL BEAR CLOSE MONITORING THRU SUN AFTERNOON
AS ITS SE PROGRESS WILL DEPEND HEAVILY ON THE STRENGTH OF THE NEXT
MID-LVL SHORTWAVE EJECTING E ACROSS THE SRN ROCKIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    36  20  32  25 /  30  20  10  40
HUTCHINSON      32  15  29  22 /  50  30  10  50
NEWTON          35  17  31  23 /  40  30  10  50
ELDORADO        37  18  33  25 /  30  30  10  40
WINFIELD-KWLD   39  20  35  28 /  30  20  10  40
RUSSELL         26  11  23  18 /  80  20  10  70
GREAT BEND      28  12  25  19 /  70  20  10  70
SALINA          30  16  25  19 /  70  40  10  60
MCPHERSON       32  16  28  21 /  60  40  10  60
COFFEYVILLE     42  24  38  28 /  30  30   0  30
CHANUTE         39  23  35  27 /  30  30   0  30
IOLA            38  23  34  27 /  30  40   0  30
PARSONS-KPPF    41  22  37  28 /  30  30   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR KSZ032-033-047>050.

WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY
NIGHT FOR KSZ032-033-047>049.

&&
Hazardous weather outlook, Dec 6, 5:20 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
520 AM CST SUN DEC 6 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
520 AM CST SUN DEC 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF FREEZING DRIZZLE AND LIGHT SNOW WILL AFFECT PORTIONS
OF CENTRAL KANSAS LATE THIS MORNING THROUGH THE EVENING HOURS.
PLEASE SEE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL DETAILS.
IN ADDITION...A BRIEF PERIOD OF FREEZING DRIZZLE WILL ALSO BE
POSSIBLE OVER SOUTH CENTRAL KANSAS TODAY THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MUCH STRONGER SYSTEM IS EXPECTED TO AFFECT THE PLAINS FOR MONDAY
NIGHT THROUGH TUESDAY NIGHT. ACCUMULATING SNOWFALL WILL BE LIKELY
FOR PORTIONS OF CENTRAL KANSAS WITH A WINTRY MIX EXPECTED FOR
SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE SEE LATEST WINTER STORM
WATCH FOR ADDITIONAL DETAILS. IN THE WAKE OF THIS STORM...STRONG AND
GUSTY NORTHWEST WINDS COULD CAUSE AREAS OF BLOWING SNOW ACROSS
CENTRAL KANSAS...ALONG WITH BELOW ZERO WIND CHILLS TUESDAY NIGHT
THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 8 winter storm. Local standard time, as filed.

Winter Weather, Barton

When
December 6, 12:00 PM CST to 6:00 PM CST
Where
Barton forecast zone
Property damage
$30,000
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Freezing drizzle led to a few auto accidents across the county. A pickup slid off of Kansas Highway 4 east of Hoisington, Kansas. The driver and passenger were treated and released. Three other minor accidents occurred in and around Great Bend, Kansas.

Winter Weather, Reno

When
December 6, 12:00 PM CST to 6:00 PM CST
Where
Reno forecast zone
Injuries
0 direct, 4 indirect
Property damage
$70,000
Reported by
Newspaper
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Freezing drizzle led to numerous accidents on elevated roadways in and around Hutchinson, Kansas. One accident occurred on US highway 56 east of Elinwood when two vehicles collided. One driver had to be extricated from her car. Both drivers were injured and taken to local hospitals. Another accident involved two vehicles, with 2 passengers sustaining numerous injuries and taken a local hospitals.

Winter Weather, Ellsworth

When
December 6, 12:00 PM CST to 6:00 PM CST
Where
Ellsworth forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Freezing drizzle caused numerous accidents across the county. A 42 year old Wichita, Kansas woman died in one such accident along Interstate 70 near Wilson, Kansas when the vehicle she was riding in slid into the path of an oncoming semi tractor trailer. The driver was also seriously injured in the accident.

Winter Weather, Saline

When
December 6, 12:00 PM CST to 6:00 PM CST
Where
Saline forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Freezing drizzle caused numerous accidents across the county. During the afternoon three vehicles were involved in rollover accidents, with several other vehicles sliding off the road. One such accident along Interstate 135 involved at least five cars near Bridgeport, Kansas.

Winter Storm, Russell

When
December 7, 4:00 AM CST to December 8, 7:15 PM CST
Where
Russell forecast zone
Property damage
$30,000
Reported by
Newspaper
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Almost 12 inches of snow fell across the county leaving some residents home bound for the next couple of days as frigid wind chill values moved in after the storm. The city of Lucas hadn't seen a major storm like this in two or three years with 12 inches accumulating.

Winter Storm, Lincoln

When
December 7, 4:12 AM CST to December 8, 7:15 PM CST
Where
Lincoln forecast zone
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Twelve inches of snow fell across the county leaving some residents home bound for a few days as frigid temperatures moved in after the storm. Even with the heavy snowfall very few accidents were reported.

Winter Storm, Ellsworth

When
December 7, 4:12 AM CST to December 8, 7:15 PM CST
Where
Ellsworth forecast zone
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Five to eight inches of snow fell across the county with frigid temperatures moving in after the storm. Even with the heavy snowfall, only a few accidents were reported.

Winter Storm, Barton

When
December 7, 4:12 AM CST to December 8, 7:15 PM CST
Where
Barton forecast zone
Reported by
Emergency Manager
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Five to seven inches of snow fell across the area with the heaviest across the north portion of the county. Even with the heavy snow, very few accidents were reported.

Winter Storm, Saline

When
December 7, 4:12 AM CST to December 8, 7:15 PM CST
Where
Saline forecast zone
Reported by
Newspaper
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Five to eight inches of snow fell across the county. Even with the heavy snowfall less than a dozen accidents were reported but none of them serious.

Winter Storm, Rice

When
December 7, 4:12 AM CST to December 8, 7:15 PM CST
Where
Rice forecast zone
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Three to eight inches of snow fell across the county, with the heaviest amounts near Bushton, Kansas and Frederick, Kansas in the northern portion of the county.

Winter Storm, McPherson

When
December 7, 4:12 AM CST to December 8, 7:15 PM CST
Where
McPherson forecast zone
Reported by
Law Enforcement
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Three to six inches of snow fell across the county, with the heaviest snowfall across the northern portion of the county.

Winter Weather, Harvey

When
December 7, 4:12 AM CST to December 8, 7:12 PM CST
Where
Harvey forecast zone
Injuries
0 direct, 1 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches produced 18 accidents across the county. One such accident occurred along Interstate 135 when a vehicle slid into a semi tractor trailer. The driver of the car was seriously injured and taken to the hospital.

Winter Weather, Sedgwick

When
December 7, 4:12 AM CST to December 8, 7:12 PM CST
Where
Sedgwick forecast zone
Property damage
$250,000
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A mixture of freezing drizzle, sleet and light snow made driving conditions treacherous across the county. A combination of rollovers, slide-offs and spin arounds led to 133 accidents during the morning rush hour.

Winter Weather, Kingman

When
December 7, 4:15 AM CST to December 8, 7:15 PM CST
Where
Kingman forecast zone
Property damage
$30,000
Reported by
Newspaper
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Snowfall of one to two inches produced some auto accidents across the county. Four accidents were caused by the slick roadways, but none were serious.

Winter Storm, Marion

When
December 7, 4:30 AM CST to December 8, 7:15 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Three to six inches of snow fell across the northern half of the county. Very few accidents were reported with the heavy snow.

Winter Weather, Montgomery

When
December 8, 12:00 AM CST to 7:00 PM CST
Where
Montgomery forecast zone
Injuries
0 direct, 2 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

A mixture of freezing drizzle, sleet and light snow led to five seperate accidents across the county. Most of the accidents occurred when cars slid on elevated surfaces, and rolled over or slid off the roadway. Two such accidents led to drivers being transported to local hospitals with injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Ellsworth2009-12-0642FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208528, 208529, 208530, 208531, 208779, 208780, 208781, 208782, 208783, 208784, 208786, 208790, 208791, 208789, 208788, 208792.